Want to take quizzes and track your credits?
A male allergist in his 80s with a history of diabetes, hyperlipidemia, hypertension, and atopic rhinosinusitis developed substernal chest pressure after returning home from duck hunting. The patient noted an elevated blood pressure and took clonidine hydrochloride without effect, so he called emergency medical services. His chest pressure resolved after administration of sublingual nitroglycerin en route to the emergency department. On arrival, his blood pressure was 222/120 mm Hg, which subsequently normalized with administration of his home regimen for hypertension. An electrocardiogram showed sinus rhythm with a preexisting left bundle-branch block. The troponin I level was initially undetectable but subsequently peaked at 1.3 ng/mL (conversion to micrograms per liter is 1:1). A transthoracic echocardiogram showed normal left ventricular systolic function with regional wall motion abnormalities suggestive of ischemia in the area supplied by the left anterior descending coronary artery (LAD). The patient was taken to the cardiac catheterization laboratory the following day for further management of his non–ST-segment elevation myocardial infarction.
Please finish quiz first before checking answer.
Read the answer below and download your certificate.
Read the discussion below and retake the quiz.
Anaphylactoid shock induced by radiographic contrast material
C. Initiate venoarterial extracorporeal membrane oxygenation
In the present case, the patient—an allergist and a coauthor of this article—developed acute shock during PCI that was unresponsive to volume resuscitation and vasopressors, suggesting distributive pathophysiology. After excluding procedure-related causes such as stent thrombosis, coronary dissection or perforation, and retroperitoneal hemorrhage (not applicable to this case given transradial access), radiographic contrast material (RCM)–induced anaphylactoid shock should be considered with initiation of empirical treatment.
Anaphylaxis is a systemic allergic response involving the release of mediators from mast cells and basophils that leads to a spectrum of clinical manifestations ranging from mild urticaria to circulatory collapse with cardiac arrest. Notably, this was the patient’s first exposure to RCM; thus, the allergic reaction was classified as non–IgE mediated (ie, anaphylactoid).1 Common symptoms such as urticaria may present within a few minutes of exposure, whereas severe manifestations including angioedema with respiratory failure or cardiac arrest are seen in 0.01% to 0.04% of patients, with death occurring in approximately 1 per 100 000 exposures. Fatal reactions usually occur within 5 minutes of exposure and rarely after 20.2
Sign in to take quiz and track your certificates
JN Learning™ is the home for CME and MOC from the JAMA Network. Search by specialty or US state and earn AMA PRA Category 1 CME Credit™ from articles, audio, Clinical Challenges and more. Learn more about CME/MOC
Corresponding Author: Rushi V. Parikh, MD, Division of Cardiology, University of California, Los Angeles, 100 Medical Plaza, Ste 630 West, Los Angeles, CA 90095 (firstname.lastname@example.org).
Published Online: July 1, 2020. doi:10.1001/jamacardio.2020.1439
Conflict of Interest Disclosures: None reported.
Additional Contributions: William Suh, MD, and Peyman Benharash, MD, UCLA (University of California, Los Angeles), provided instrumental clinical care in this case; they were not compensated beyond usual salary. We thank the patient for granting permission to publish this information.
You currently have no searches saved.